An Ongoing List of Akathisia Related Links
In 1997, a small study was conducted using inpatient psychiatrics patients to see if nicotine patches lessened the symptoms of drug-induced akathisia. The study found that it did help.
Certainly nicotine impacts psychiatric drugs. A study in 1992 noted:
Cigarette smokers receive significantly higher neuroleptic doses, in part because of a smoking-induced increase in neuroleptic metabolism. Smoking is also associated with significant reduction in levels of parkinsonism. Smoking status is a significant factor that should be considered in assessment of neuroleptic dose requirements and neuroleptic side effects.
Tobacco use has been linked to inhibiting Monoamine oxidase which is also a class of some of the oldest antidepressants. Nicotine and other parts of tobacco act on neurotransmitters.
Because of the demonization of cigarettes due to their side-effects, little has been done to see what impact, if any nicotine or other tobacco related drugs could be used to ameliorate the symptoms of akathisia.
The SSRI Rabbit Hole
Studies of SSRI (selective serotonin reuptake inhibitors) or the class of drug of most antidepressants have long been linked to akathisia.
Study 1 (2003):
Pharmacists can play an active role in recognizing akathisia by being aware of its characteristics, conducting a thorough medication history to identify causative agents, and using BARS to evaluate patients. These efforts may preclude unnecessary discomfort for the patient and reduce the potential for nonadherence induced by akathisia.
Study 2 (1998):
SSRI use appears to be associated with the development of movement disorders, as either a direct result of the drug or exacerbation of an underlying condition. Predisposing factors may include the use of neuroleptics, existing neurologic diagnoses, or preexisting movement disorders. Clinicians should be cognizant of the potential for these reactions, as prompt recognition and management is essential in preventing potentially significant patient morbidity.
Study 3 (1996):
SSRI-induced EPS are probably related to agonism of serotonergic input to dopaminergic pathways within the CNS. Several patient-dependent and pharmacokinetic variables may determine the likelihood that EPS will emerge. Although these side effects are infrequent, clinicians should be alert to the possibility of their occurrence.
So as I go back through the years, I went and checked the percentage of use of antidepressants of Americans and from 1988-1994 to 2005-2008 the increase in use was 400% (3% of the population to 12%). The increase from 2005-2008 to 2017-2018 was from 12% to 18% of the entire population. As of 2018 1 in 5 Americans are on antidepressants. In 1996 and 1998 when the dangerous side effects seemed infrequent, only 1 in 30 Americans were on antidepressants.
This is the problem with data and numbers, something Covid-19 should have taught us, but hasn't. Say only 1 out of 100 users of an SSRI drug develop the dangerous side effect of akathisia. This means that in 1996, there still would have been 81,000 cases of akathisia in the United States. With the increase in usage, the number of cases in 2018? 630,000.
No one knows the actual numbers or the actual number of users that experience the adverse side effect of akathisia. The one thing we know for certain is the number of people who suffer from akathisia has increased with the use of psychotropic medications.
The Epidemiology of Drug Induced Akathisia
As I descended down the rabbit hole of the number of cases of akathisia from SSRIs above, I came across a 1995 article on the epidemiology of drug induced akathisia --
The gist of the history was a lot of "we don't know the extent" when it comes to SSRI induced akathisia, withdrawal akathisia, tardive akathisia. There was one thing that seemed certain though: Neuroleptics or antipsychotics caused acute akathisia anywhere from 8 to 76% of the time. The conservative estimate was 20 to 30% while on the medication and 30-40% after withdrawal.
Akathisia isn't a side effect for antipsychotic medication, it should be an anticipated adverse effect. Any time a "side effect" exceeds 50% of the users, that isn't a side effect, that is the actual impact of the drug. If you are on an atypical antipsychotic, pay close attention for signs of akathisia. Your life depends on it. The whole purpose of atypical antipsychotics is to minimize the extrapyramidal side effects.
(A quick note: the term "extrapyramidal side effects ("EPS")" is misleading. A better term would be extrapyramidal symptoms and an even better term would be movement disorder symptoms, because that is what EPS means.)
Oh and if you remember, the number discussion above on SSRIs, the number of individuals who are prescribed atypical antipsychotics is particularly hard to find and no one really knows how many people are on these medications. I did find some numbers for 2008, when 5.5 million people were on these drugs. In 2010, the drugs were the largest selling class of drugs in the United States.
For one moment, let's assume that the 1995 article that started this out is correct and 30-40% suffer from EPS. When plugged in with the 2008 number, that means close to two million people who took or are taking atypical antipsychotics will suffer from akathisia.
A One Year Old Study That Proposes the Current Understanding of Drug-induced Akathisia
It has been awhile since I went searching for something to describe the pathophysiology of akathisia and I found this study which warrants more attention from August of 2020.
From all I've been able to glean over the years, this seems the most thorough and also shows just how complex and how little we know about this horrific adverse drug effect.
Below is a list compiled when the site was first put up and can no longer be updated. At last check (8/29/2021), all the links worked, but one. The case study link is here.